Order Parameter for Symmetry-Protected Phases in One Dimension

Author(s): J. Haegeman, D. Perez-Garcia, J. I. Cirac, N. Schuch

Journal: Physical Review Letters

Volume: 109

Page(s): 5 pp.

Year: 2012

DOI Number: 10.1103/PhysRevLett.109.050402

Link: Link to publication


We introduce an order parameter for symmetry-protected phases in one dimension which allows us to directly identify those phases. The order parameter consists of stringlike operators and swaps, but differs from conventional string order operators in that it only depends on the symmetry but not on the state. We verify our framework through numerical simulations for the SO(3) invariant spin-1 bilinear-biquadratic model which exhibits a dimerized and a Haldane phase, and find that the order parameter not only works very well for the dimerized and the Haldane phase, but it also returns a distinct signature for gapless phases. Finally, we discuss possible ways to measure the order parameter in experiments with cold atoms.

Note: http://arxiv.org/abs/1201.4174

File: Link to PDF

Verstraete Group Verstraete Group